Clinic facilities

Decongestants can sometimes do more harm than good – Lowell Sun

DEAR MAYO CLINIC: I’ve used decongestants over the years when I’m sick, but my doctor recently told me I should be careful because over-the-counter decongestants can have significant side effects. Is it true?

TO RESPOND: While many people rely on nasal decongestants to relieve nasal symptoms of a cold or flu, these medications can sometimes cause more harm than good, especially if misused or taken by patients who should not use them.

Examples of commonly used decongestants include phenylephrine and pseudoephedrine. Often these ingredients are included in multi-system cold and flu preparations. Due to the nature of medications, it is important to always read the ingredients on medication labels and box warnings to know what you are taking and if it is the right product, especially if you have certain medical conditions or if you are taking other medications or supplements.

Taking an oral decongestant can temporarily relieve congestion, but it can also raise your blood pressure and blood sugar, make glaucoma or urinary problems worse, increase your risk of seizures, and affect heart problems. If you already have one of these conditions, especially if it is not controlled, this can be a problem.

Decongestants can interfere with the effectiveness of certain medications for hypertension, epilepsy, heart, diabetes or thyroid, but can also affect the chronic disease itself. If you have any of the above conditions, consult your primary health care provider or pharmacist before taking an oral nasal decongestant.

Some other common side effects that nasal decongestants can cause include insomnia, nervousness, anxiety, and tremors. Side effects are usually more common as the dose is increased. Oral decongestants should never be taken with monoamine oxidase inhibitors (MOAIs) or within two weeks of stopping them. MOAIs are used for Parkinson’s disease, anxiety and depression. Also avoid excess caffeine or herbal supplements when taking oral decongestants, as they may increase the risk of side effects through drug interactions. Those who may be taking amphetamines for attention deficit, hyperactivity, or weight loss are at higher risk for side effects and should not take oral decongestants without talking to their healthcare provider or doctor. pharmacist.

Also, using over-the-counter decongestant nasal sprays for more than three or four days can make nasal congestion worse once the decongestant wears off, a condition called rebound rhinitis. Too often, people think their cold is getting worse, so they increase their use of nasal spray, which leads to a downward spiral of increased medication use and worsening congestion. The way to reverse rebound rhinitis is to stop the nasal spray in one nostril until that nostril is clear, then stop in the other nostril and that nostril should also clear. Other occasional side effects of nasal sprays can include nosebleeds, headaches, and rapid heartbeat in sensitive patients. Some prescription medications can cause congestion, but this is rare.

It is important to note that children are more prone to side effects from decongestant nasal sprays and may experience sedation, restlessness and even, in rare cases, seizures. Keep in mind that other over-the-counter nasal sprays indirectly help relieve nasal congestion, but are not decongestants. Sprays containing fluticasone, budesonide or triamcinolone are corticosteroids and work differently by generally dampening the reaction of your nasal passages to allergens. When nasal sprays are dosed, they should be directed away from the septum, or the center of the nose, to help avoid nosebleeds. This can be accomplished by using the right hand to spray the left nostril and the left hand to spray the right nostril.

Other factors to consider are products containing decongestants that also contain antihistamines, dextromethorphan guaifenesin, and acetaminophen. Acetaminophen can add to the daily limit of this medication to cause liver toxicity, while antihistamines can add to urinary conditions, worsen asthma or other lung conditions, and should not be taken by people with glaucoma. Dextromethorphan may interact with antidepressants. Additionally, common energy drinks may contain caffeine or other stimulants, and may contain herbal supplements that interact with decongestants and aggravate certain medical conditions or increase the risk of side effects.

Fortunately, symptoms usually don’t last longer than a week and a half. If you have ongoing congestion, it may be time to see your healthcare provider to explore what treatment options might be more effective. It’s always best to talk to your primary health care provider before starting any new medications. — Michael Schuh, Pharm.D., R.Ph., Pharmacy, Mayo Clinic, Jacksonville, Fla.

©2022 Mayo Clinic News Network. Visit newsnetwork.mayoclinic.org. Distributed by Tribune Content Agency, LLC.